Alert archive / South Dakota / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Aberdeen, SD

November 10, 20218 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this winter storm watch at Nov 10, 2021, 3:26 AM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Nov 11, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 10, 2021, 3:26 AM CST (09:26 UTC)
In effect from
Nov 11, 2021, 6:00 PM CST
Expired
Nov 11, 2021, 3:47 AM CST
In force
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS43 KABR 100926
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
326 AM CST Wed Nov 10 2021

SDZ007-008-011-019>023-102130-
/O.NEW.KABR.WS.A.0002.211112T0000Z-211113T0000Z/
Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Britton, Sisseton, Webster, Clark, 
Watertown, Milbank, Hayti, and Clear Lake
326 AM CST Wed Nov 10 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...Blizzard conditions possible. Total snow accumulations of
  2 to 4 inches expected. Winds could gust as high as 50 mph.

* WHERE...Portions of northeast South Dakota.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Plan on slippery road conditions. Blowing snow could 
  significantly reduce visibility. The hazardous conditions could 
  impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the
latest forecasts for updates on this situation. 

&&

$$

Mohr
3 follow-up statements
094 
WWUS43 KABR 102028
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
228 PM CST Wed Nov 10 2021

MNZ039-046-110430-
/O.EXA.KABR.WS.A.0002.211112T0000Z-211113T0000Z/
Traverse-Big Stone-
Including the cities of Wheaton and Ortonville
228 PM CST Wed Nov 10 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  of 1 to 3 inches possible. Winds could gust as high as 45 mph.

* WHERE...Traverse and Big Stone Counties.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Plan on slippery road conditions. Blowing snow could 
  significantly reduce visibility. The hazardous conditions could 
  impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the
latest forecasts for updates on this situation. 

&&

$$

SDZ007-008-011-019>023-110430-
/O.CON.KABR.WS.A.0002.211112T0000Z-211113T0000Z/
Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Britton, Sisseton, Webster, Clark, 
Watertown, Milbank, Hayti, and Clear Lake
228 PM CST Wed Nov 10 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  of 2 to 5 inches possible. Winds could gust as high as 50 mph.

* WHERE...Portions of northeast South Dakota.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Plan on slippery road conditions. Blowing snow could 
  significantly reduce visibility. The hazardous conditions could 
  impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the
latest forecasts for updates on this situation. 

&&

$$
TMT
237 
WWUS43 KABR 110114
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
714 PM CST Wed Nov 10 2021

MNZ039-046-SDZ007-008-011-019>023-111115-
/O.CON.KABR.WS.A.0002.211112T0000Z-211113T0000Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
714 PM CST Wed Nov 10 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  of 2 to 4 inches possible. Winds could gust as high as 50 mph.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the
latest forecasts for updates on this situation. 

&&

$$
944 
WWUS43 KABR 110947
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
347 AM CST Thu Nov 11 2021

MNZ039-046-SDZ007-008-011-019>023-111800-
/O.UPG.KABR.WS.A.0002.211112T0000Z-211113T0000Z/
/O.NEW.KABR.BZ.W.0002.211112T0000Z-211113T0000Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
347 AM CST Thu Nov 11 2021

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
FRIDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  2 to 6 inches. Winds gusting as high as 55 mph.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...From 6 PM this evening to 6 PM CST Friday.

* IMPACTS...Plan on slippery road conditions. Blowing snow could
  significantly reduce visibility. The hazardous conditions will
  impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

In Minnesota, the latest road conditions can be obtained at
511mn.org, or by calling 5 1 1. In South Dakota, the latest road
conditions can be obtained by calling 5 1 1.

&&

$$

SDZ006-018-111800-
/O.NEW.KABR.WW.Y.0009.211111T2100Z-211112T1800Z/
Brown-Spink-
Including the cities of Aberdeen and Redfield
347 AM CST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON CST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Winds gusting as high as 55 mph.

* WHERE...Brown and Spink Counties.

* WHEN...From 3 PM this afternoon to noon CST Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Mohr

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm watch went out at Nov 9, 11:27 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 9, 11:27 PM CST, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1127 PM CST Tue Nov 9 2021

.UPDATE...
Issued at 523 PM CST Tue Nov 9 2021

The forecast remains on track this evening. No major changes are
planned.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 119 PM CST Tue Nov 9 2021

Forecast challenges revolve around precipitation timing/amounts on
Wednesday, strength of northwest winds by the end of Wednesday
night, as well as temperatures throughout the period.

At 1 PM CST, temperatures, for the most part, were warming through
the 50s across the CWA under a mostly sunny sky and light southerly
winds.

Watching a longwave trof working over the inter-mountain west. This
longwave trof is forecast to traverse the northern plains on
Wednesday. No lack of necessary lift/forcing with the shortwave
energy embedded within the southern end of the longwave trof to
produce some rainfall from early in the morning on Wednesday across
central/north central South Dakota to late Wednesday evening across
far northeast South Dakota/western Minnesota. Rainfall amounts will
be generally light (0.10in to as much as 0.25in) with the Wednesday
precipitation. There should be a lull in precipitation chances
across the CWA Wednesday night while the more vigorous shortwave
energy further up in the longwave trof descends out of southern
Canada towards this region.

Winds will switch around on Wednesday and start blowing out of the
northwest. That will signal the end of near to above normal
temperatures for a while as low level CAA slowly begins to take
hold. Generally looking at 20 to 30 mph sustained winds with gusts
to around 40 to 45 mph throughout the entire CWA by the end of the
day on Wednesday. These northwest winds are not expected to back off
all that much overnight Wednesday night, either, as the deepening
surface low east in the region starts to tighten the pressure
gradient, fairly significantly, throughout the region. By 12Z
Thursday (the end of the short-term forecast period), even stronger
surface winds/gusts may be materializing out across portions of
north central (west river in particular) South Dakota.

.LONG TERM...(Thursday through Tuesday)
Issued at 119 PM CST Tue Nov 9 2021

Main focus of the extended remains on the storm system affecting the
region Thursday and Friday. Stuck with the 90th percentile for wind
speeds and gusts Thursday through Friday, and it would appear that
whatever portion of the CWA does NOT have a snow headline would
perhaps need a wind headline. Models showing rather strong winds in
the mixed layer with steep lapse rates. Winds are in excess of 50
knots at 850 mb Thursday (central SD) into Friday (eastern CWA) as
the surface low strengthens and deepens to our east. Models/ensemble
data seems to go back and forth with snow totals, and today's data
sees an uptick in amounts just a bit. Superensemble plumes also
showing a few more members towards the higher end of possibilities.
All that said, it still appears a general 1 to 3 inches at this
point east of the James River, but cannot rule out some 4 or 5 inch
totals in favored upslope areas of the Coteau/Sisseton hills region.
Blowing snow with reduced visibility is quite possible, and will
depend largely on the snowfall rates as there is no snow to blow
around on the ground. Included blowing snow mention of the forecast
and seems to be maximized along the Coteau ridge and adjacent areas.

After this storms passes, we'll be watching a clipper system moving
southeast across the northern plains Saturday into Saturday night.
No changes to inherited grids on this system, as there is still
quite a bit of uncertainty as to the track and strength of this.
Will let blended guidance dictate until better agreement is reached.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1125 PM CST Tue Nov 9 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions with increasing southeast winds are expected
through early Wednesday morning. A cold front will bring rain,
reduced vsby and cigs mainly across the east, and breezy
northwest winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Nov 9, 1:39 PM CST, 13 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
139 PM CST Tue Nov 9 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-101945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
139 PM CST Tue Nov 9 2021 /1239 PM MST Tue Nov 9 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong northwest winds are forecast across the region Thursday and
Friday, with gusts in excess of 50 mph likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-101945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
139 PM CST Tue Nov 9 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A storm system will bring strong northwest winds for Thursday into
Friday. Along with the strong winds, snow will wrap into the region
with 1 to 3 inches for areas mainly east of the James River.
Although, higher elevations of the Sisseton hills/Glacial Lakes
region may receive upwards of 4 to 5 inches. The snow and wind will
bring blowing snow and lower visibilities Thursday night into Friday
morning. Gusts may exceed 40 or even 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 9:49 AM CSTHigh Wind WatchABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more5 hr
Nov 10, 2:45 PM CSTHigh Wind WarningABRBrown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more39 hr
Nov 10, 2:45 PM CSTWind AdvisoryABRBrown, Spink13 hr

Nearby

Winter Storm Watches in South Dakota, 2021Winter Storm Watches in Minnesota, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.